Alert archive / Kansas / Flash Flood Warnings in 2007
Flash Flood Warning 28, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at May 6, 2007, 7:49 PM CDT for Clay County, Dickinson County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 6, 2007, 7:49 PM CDT (00:49 UTC)
- Expired
- May 6, 2007, 11:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
Counties Clay County, KS, Dickinson County, KS
The radar
The Topeka radar (KTWX), 81 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 9:52 PM CDT | FLASH FLOOD | S Clay Center, KS | WATER REPORTED OVER 9TH ROAD AN KIOWA SOUTH OF CLAY CENTER. ROAD CLOSED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.8 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 224 J/kg
- Mixed-layer CIN
- -227 J/kg
- Mixed-layer LCL
- 625 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 254 m²/s²
- 0-3 km storm-relative helicity
- 352 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KTOP 070051
FFWTOP
KSC027-041-070400-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
749 PM CDT SUN MAY 6 2007
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
DICKINSON COUNTY IN CENTRAL KANSAS...
CLAY COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 1100 PM CDT
* AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS WITH HEAVY RAINFALL MOVING EAST ACROSS
THE CLAY AND DICKINSON COUNTIES. RADAR ESTIMATED RAINFALL AMOUNTS
WERE IN THE 1 TO 1.5 INCH RANGE IN AN HOURS TIME. THIS RAINFALL
WILL BE FALLING ON ALREADY SATURATED GROUNDS AND WILL LEAD TO RAPID
RUNOFF.
* LOCATIONS IMPACTED INCLUDE...
ABILENE...
CHAPMAN...
ENTERPRISE...
VINING...
MORGANVILLE...
IDANA...
GREEN...
CLAY CENTER...
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 268 AND 289.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. DO NOT DRIVE ACROSS WATER COVERED ROADS. MOVE
TO HIGHER GROUND...AWAY FROM RISING WATER.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.
LAT...LON 3955 9695 3897 9696 3896 9694 3861 9694
3862 9735 3956 9734
$$1 follow-up statement
000
WGUS73 KTOP 070305
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1005 PM CDT SUN MAY 6 2007
KSC027-041-070400-
CLAY-DICKINSON-
1005 PM CDT SUN MAY 6 2007
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
DICKINSON AND CLAY COUNTIES...
ALTHOUGH RADAR SHOWS SHOWERS AND THUNDERSTORMS HAVE DECREASED IN
COVERAGE AND INTENSITY...THE GROUND REMAINS SATURATED AND EVEN ANY
MODERATE RAINFALL COULD PRODUCE SOME RUNOFF. PONDING OF WATER IN
LOW LYING AREAS WILL STILL BE POSSIBLE. A FEW BACK ROADS IN CLAY
COUNTY HAVE BEEN CLOSED DUE TO WATER OVER THE ROAD.
LOCATIONS IMPACTED INCLUDE...
ABILENE...ENTERPRISE...WAKEFIELD...VINING...MORGANVILLE...
MANCHESTER...LONGFORD......CLAY CENTER
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.
LAT...LON 3955 9695 3897 9696 3896 9694 3861 9694
3862 9735 3956 9734
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 6, 4:45 PM CDT, 3 hours 4 minutes earlier.
Area forecast discussion, May 6, 4:45 PM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 445 PM CDT SUN MAY 6 2007 .DISCUSSION... SHORT TERM FLOODING IS THE PRIMARY FORECAST CONCERN. TODAY...PACIFIC FRONT IS EVIDENT OVER NORTH CENTRAL KS TO SOUTH CENTRAL NE ON UEX RADAR. BOUNDARY HAS BEEN SLOWLY MOVING SOUTHEAST OVERNIGHT. SURFACE OBS INDICATE A MESO LOW JUST SOUTHWEST OF WICHITA WITH LONG AXIS OF MODERATE PRECIPITATION EXTENDING ALONG A LINE FROM EASTERN NE...SOUTHWEST TO THE MESO LOW AND THEN FOR ALL POINTS EAST ACROSS THE FORECAST AREA. AT FORECAST TIME FLASH FLOODING WAS ONGOING...ESPECIALLY IN SHAWNEE AND OSAGE COUNTIES. SEVERAL RIVERS ACROSS THE CWA ARE FORECAST TO FLOOD...SOME TO NEAR RECORD LEVELS...TODAY AND TONIGHT. ONGOING PRECIPITATION CONTINUES TO SLOWLY MOVE EAST ACROSS THE FORECAST AREA. THE LEADING CONVECTIVE LINE HAS ALREADY MOVED EAST OF THE FORECAST AREA...BUT MODERATE TO HEAVY RAIN SHOWERS WITH EMBEDDED THUNDER CONTINUE TO TRAIN NORTHEAST WITH SHOWERS CONTINUALLY DEVELOPING BEHIND THE MAIN CONVECTIVE LINE. IR SATELLITE INDICATES CLOUD TOPS HAVE WARMED NEAR ISSUANCE TIME...AND RAINFALL RATES HAVE TAPERED BACK TO ABOUT A HALF INCH PER HOUR AND ARE EXPECTED TO CONTINUE TO DECLINE TODAY. UNFORTUNATELY PERSISTENT RAINFALL EARLY THIS MORNING WILL EXACERBATE ONGOING FLOODING ACROSS MUCH OF THE FORECAST AREA...ESPECIALLY WITH REGARDS TO LOCAL RIVERS AND STREAMS. HAVE KEPT CATEGORICAL POPS IN THE FORECAST GENERALLY OVER AREAS WHERE PRECIPITATION WAS ONGOING AT 5 AM. WITH THE SLOW MOVEMENT OF THE PRECIPITATION AREA WOULD EXPECT THIS REGION TO BE THE MOST LIKELY TO CONTINUE TO RECEIVE RAINFALL THIS MORNING. AFTER THIS CURRENT AREA OF PRECIPITATION PUSHES EAST...THERE SHOULD BE A BREAK IN THE PRECIPITATION THIS MORNING AND AFTERNOON. THE PACIFIC FRONT PUSHING SOUTHEAST INTO THE FORECAST AREA TODAY. THERE IS A FAIR DEGREE OF UNCERTAINTY AS TO HOW FAR THE FRONT WILL PUSH THROUGH THE FORECAST AREA AS THE UPPER AIR PATTERN REMAINS LARGELY UNCHANGED. LOOKING AT THE PROFILER NETWORK THIS MORNING THERE DOES APPEAR TO BE SOME VEERING IN THE H500 WINDS AROUND SOUTH CENTRAL KS WHICH COULD INDICATE SOME UPPER LEVEL SUPPORT FOR THE PACIFIC FRONT TO CONTINUE THROUGH THE FORECAST AREA. BEHIND THE FRONT PRECIPITATION CHANCES LOOK SMALL WHICH COULD MEAN A BREAK IN THE PRECIPITATION IS IN STORE FOR THE CWA BEHIND THE FRONT TODAY AND TONIGHT. THERE IS A CHANCE THAT PRECIPITATION WILL REDEVELOP ALONG THE FRONTAL BOUNDARY AS IT PUSHES THROUGH THE FORECAST AREA TODAY...HOWEVER THE LATEST SURFACE OBS HAVE INDICATED THAT THE SLOW MOVEMENT OF THE FRONT HAS KEPT LOW LEVEL CONVERGENCE TO A MINIMUM AND PRECIPITATION IS CURRENTLY NOT DEVELOPING ALONG THE BOUNDARY. BECAUSE OF THIS HAVE KEPT THE BEST CHANCE POPS OVER THE EASTERN HALF OF THE CWA TODAY AND TONIGHT EXPECTING THAT LOW LEVEL CONVERGENCE WILL BE MAXIMIZED AS THE FRONT PUSHES TOWARDS EAST CENTRAL KS DUE TO THE UPPER LEVEL PATTERN KEEPING SOUTHERLY WINDS AT LEAST SOMEWHAT DIRECTED AGAINST THE BOUNDARY. AFTER THE CURRENT AREA OF PRECIPITATION PUSHES EAST WOULD EXPECT ANY REDEVELOPMENT OF PRECIPITATION TO HAVE MUCH LOWER QPF VALUES THAN THE PAST 24 TO 48 HOURS. THE FLASH FLOOD WATCH REMAINS IN EFFECT ACROSS THE ENTIRE CWA THROUGH THIS EVENING AS THE GROUND ACROSS THE FORECAST AREA IS SATURATED IN MOST LOCATIONS...SO ANY THUNDERSTORMS THAT MANAGE TO DEVELOP ALONG THE FRONTAL BOUNDARY HAVE THE POTENTIAL TO PRODUCE ADDITIONAL FLASH FLOODING TODAY. TUESDAY THROUGH THURSDAY...THE LARGE SCALE TROUGH REMAINS ANCHORED OVER THE ROCKIES...SO A CHANCE FOR PRECIPITATION CANNOT BE RULED OUT OF THE FORECAST DURING THE PERIOD. DID LOWER POPS THROUGH THE PERIOD AS THE PACIFIC FRONT APPEARS TO PUSH SOUTH FAR ENOUGH TO KEEP MOST OVERRUNNING PRECIPITATION SOUTH OF THE FORECAST AREA. WITH THIS IN MIND HAVE KEPT HIGHEST POPS OVER THE SOUTHERN EAST CENTRAL COUNTIES OF THE CWA...AND LOWEST POPS OVER THE NORTH CENTRAL COUNTIES. ONCE THE PACIFIC FRONTAL POSITION IS BETTER UNDERSTOOD...POPS MAY NEED TO BE REMOVED FROM SOME OF THE PERIODS OF THE FORECAST DURING THIS PERIOD...BUT NOT CONFIDENT ENOUGH AT THIS TIME WITH THE FRONT NOT EVEN IN THE FORECAST AREA YET. EXTENDED...NO CHANGES MADE AS THE SHORT TERM FORECAST IS VERY BUSY. && .TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IN EFFECT TONIGHT THROUGH 7 PM MONDAY EVENING FOR ALL OF COUNTY WARNING AREA. CAVANAUGH
Hazardous weather outlook, May 6, 4:20 PM CDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 420 PM CDT SUN MAY 6 2007 KSZ008>012-020>024-026-034>040-054>056-058-059-071100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 420 PM CDT SUN MAY 6 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING INTO THE OVERNIGHT HOURS. VERY HEAVY RAIN WHICH MAY RESULT IN FLASH FLOODING...DAMAGING WINDS AND LARGE HAIL ARE ALL POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE CHANCES FOR THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA MONDAY THROUGH THURSDAY. SOME OF THE THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WINDS...FLASH FLOODING AND LARGE HAIL MONDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN TOPEKA. GDP
In the hours before
Local storm report, May 6, 5:17 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
517 PM CDT SUN MAY 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HEAVY RAIN 3 SW OSKALOOSA 39.18N 95.35W
05/06/2007 M3.50 INCH JEFFERSON KS TRAINED SPOTTER
SINCE 8 AM
&&
BYRNELocal storm report, May 6, 5:28 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
528 PM CDT SUN MAY 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HEAVY RAIN MELVERN 38.51N 95.64W
05/06/2007 M3.82 INCH OSAGE KS TRAINED SPOTTER
&&
BYRNESpecial weather statement, May 6, 5:35 PM CDT, 2 hours 14 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 535 PM CDT SUN MAY 6 2007 KSZ020-034-062315- CLOUD-OTTAWA- 535 PM CDT SUN MAY 6 2007 THROUGH 630 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE NORTHEAST AT 30 MPH ACROSS MUCH OF OTTAWA AND SOUTHERN CLOUD COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF DIMES...WINDS UP TO 40 MPH AND TORRENTIAL RAINFALL. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE TESCOTT...ADA...GLASCO...CULVER...DELPHOS...MINNEAPOLIS...CONCORDIA AND BENNINGTON.
Local storm report, May 6, 5:36 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
536 PM CDT SUN MAY 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HEAVY RAIN 6 N ADMIRE 38.73N 96.10W
05/06/2007 M4.50 INCH LYON KS TRAINED SPOTTER
SINCE THIS MORNING
&&
BYRNESpecial weather statement, May 6, 6:46 PM CDT, 1 hour 3 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 646 PM CDT SUN MAY 6 2007 KSZ009-020-021-034-035-070045- CLAY-CLOUD-DICKINSON-OTTAWA-WASHINGTON- 646 PM CDT SUN MAY 6 2007 THROUGH 745 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE NORTHEAST AT 45 MPH ACROSS SOUTHERN WASHINGTON...EASTERN CLOUD...CLAY AND EASTERN OTTAWA COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING TORRENTIAL RAIN...PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE MANCHESTER...OAK HILL...LONGFORD...VINING...CLIFTON...IDANA...MORGANVILLE...WAKEFIELD. ..PALMER...CLAY CENTER...LINN...GREEN AND GREENLEAF. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
Special weather statement, May 6, 7:46 PM CDT, 3 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 746 PM CDT SUN MAY 6 2007 KSZ009-010-070130- MARSHALL-WASHINGTON- 746 PM CDT SUN MAY 6 2007 THROUGH 830 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE NORTHEAST AT 40 MPH ACROSS NORTHERN AND EASTERN WASHINGTON AND WESTERN MARSHALL COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND TORRENTIAL RAINFALL. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE BARNES...HOLLENBURG...BREMEN...WATERVILLE...OKETO...MARYSVILLE... HANOVER AND BLUE RAPIDS.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:12 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 48 min |
| May 6, 8:44 PM CDT | Flash Flood Warning | TOP | Geary, Marshall, Morris, Pottawatomie, Riley, Wabaunsee | 3 hr |
| May 6, 8:44 PM CDT | Flash Flood Warning | TOP | Geary, Marshall, Morris, Nemaha, Pottawatomie, Riley and 1 more | 3 hr |
| May 7, 2:30 AM CDT | Flash Flood Warning | TOP | Lyon, Osage, Shawnee | 4 hr |
| May 7, 6:26 AM CDT | Flash Flood Warning | TOP | Lyon, Osage | 3 hr |
Nearby
Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.